I'm looking for some advice on Spironolactone.
I have been off of the Mirena IUD (which was giving me severe cystic acne after 3 years of having it in) for about 4 months now and am on my fourth pack of Beyaz birth control.
I am finally seeing a drastic change in my skin. No more cysts at all! It's great. However, I am not 100% clear. I'm thinking about taking Spironolactone, but I have some questions about it first. If this is all super redundant, and you've seen a post where all my questions have been asked before, please tell me! I'll remove my post and refer to those posts.
1. Spironolactone is an anti-androgen/slight pro-estrogen (right?). Have the people that are taking it noticed any significant weight gain? Are you "softer" than you were before? I'm asking because I'll be going to basic training in February and I need to be able to maintain my muscle gains and not increase in body fat. My Beyaz has already caused me to hold onto more arm, breast and belly fat and I'm nervous that if I go on MORE androgen blockers, I'll have a harder time getting results from my workouts.
2. Does it affect your mood?
3. This one's gonna sound really dumb. I'm sorry in advance.... what should I ask my doctor? How do I convince him/her to give me Spiro?
Thanks for any advice! I'd love to be 100% clear! I have a good feeling about Spiro as I now know that my acne is almost entirely because of my hormonal imbalances.
1. I did not personally gain weight on spironolactone alone (also note I am not on a hormonal birth control). Others have gained weight, usually in the 5 pound range, with a few rare cases reporting weight gains of 10 pounds or more. BeYaz contains drospirenone, which is a progestin that has some of the same properties of spironolactone. My dermatologist said that Yaz / BeYaz is roughly equivalent to a 25mg dose of spironolactone, so if you do add spiro, take that into account for your total dosage.
The short answer to your question is: yes, it's possible. I am physically active 5-6 hours a day (without going into too many personal details, I have a second part-time job that requires intense physical activity). I have not gained weight, but I also exercise far more than the average person. If you're going into basic training, I doubt that you will experience weight gain or any significant plateaus than you already are from the BeYaz.
Also it does well to remember that something like BeYaz contains estrogen and progestin as well as its version of spiro. I find that adding estrogen (and ironically, sometimes progesterone, progesterone can go both ways with weight loss/gain) causes weight gain a lot faster than blocking androgens. Spiro is somewhat estrogenic in addition, but its estrogenic power is far less than a birth control pill.
My advice in this situation, is add a small dose of spiro (25-50mg) to your BeYaz. If you really find it negatively affecting you, then stop.
2. After years on 100mg of spiro, my mood is slightly more "feminine." And by that mean, slightly less aggressive or confrontational. Testosterone is the aggression and libido hormone, after all. Any tendencies toward a confrontational nature have diminished slightly. However, my libido level is the same.
3. It depends on the doctor. The way I originally got spironolactone was going to the same dermatologist as my friend who was already on spiro. I basically told them straight out that I had seen her clear up on the stuff, listed what I had tried, and said I wanted to give this one last shot to spiro before they put me on Accutane.
I would recommend printing out this website (which cites 5 medical journals) and bringing it into your appointment. That will give you more credence than "well I read on an internet forum somewhere..."